Great! One more thing to worry about. I had no idea beta blockers caused hair loss - I had enough of that after giving birth to my 2 children! I just started taking Metoprolol about 3 months ago and haven't noticed anything yet, but I'm on a pretty low dose - 25mg/day, I hope it stays this way.
Good luck to you.
Metoprolol was the drug that I was on that caused my hair to fall out. In 2 months on it I was losing my hair rapidly. I was atenolol before and the same thing happened, but more gradually. I was off of beta blockers for a year being being put back on metoprolol and during that year my hair quit falling out and thickened back up.
I am so glad to hear you hair thickened back up. How long were you on metoprolol? I just put it all together last night. I have noticed a dramatic loss over the past year. I can't believe it took me that long to figure it out. I am going on aldactone and taking prenatal vit...hopefully to help the process of thickening up my hair.
Most if not all beta blockers have the known side effect as Hair loss -thinning hair
pattern baldness - that they say will reverse, once off the meds !
however if you have to be on blood pressure med, check the side effects first !
as hair loss or thinning hair - may be listed as a side effect .
I am on verapamil now - still have thinning hair - there is no history of baldness in my whole family (both sides) My Doctor tells me , Hey being Bald is in style now!!
I ask is being fat or having a big belly in style too ? as rapid waight gain is another known side effect of most b.p meds . so we may end up as an american bald eagle
with a fat belly !
hard to imagine such side effects can happen. next we will grow monkey tails
or talk backwords .. im still looking for a medication for b.p that has no side effects !
Hi. Well great. I never realized the beta blockers thinned out your hair too. : - l
I've taken Lopressor (Metoprolol 50mg/day ) for ~ 5 years now. My hair over the last 5 years has thined out. I chalked it up as my body just being under stress, and never put the two together. I'm also taking Levothyroxine (for thyroid) now and have been noticing a little more again. Hoping it will stop soon as everything levels out. I've been told that vit. E helps. Don't know for sure. I have a small bare spot on the back of my head but, I have long hair that somewhat hides it for now. : -)
Toby45 thank you , I can understand your feelings. its hard to smile when we have to suffer so much with meds and all.
Me967 : there are some Natural hair thickners on the market - that do work well..
I myself have thinning hair , its the worst , when I get my hair wet ! I dont like it at all.
however - in 99% cases if your taken off a beta blocker or ccb most times your hair will return to normal in about 6 to 8 months. it grows back (they say)
I do remember Ronco had a head Paint ! spray can of instant Hair paint .. back in the 80s.. it was on tv.. they showed a older man with frier tuck or horse shoe haircutt ..
he sprayed his head , and covered the bald spots up .. look good on tv ?
for me, I really think its wrong of all makers of medications worldwide , to put out such
rotten stuff.. its mostly the fillers that get you .. in the pills - as there is only about 2%
or less of the medication in each pill you take .. depending on doseage.
most of this stuff should not be allowed on the market for use.. I would bet 10 to 1
that the pill makers can , make a medication without any side effects !
or at least have few side effects. Hate to say it - its all money !
so I like meny are behind a 8 ball - your dammed if you do and your dammed if you dont ..
I guess I should next get a can of turtle wax , and exta exta large hanging shirt !
to cover my belly - thanks to the meds.
I personally like the Ronco idea of instant hair paint. I also get what you say about getting your hair wet. If it were'nt for the hair hanging down it would look painted anyhow. LOL. That's just too funny; in a crazy like mannor. LOL
Well I have no choice and have to stay on the heart and thyroid meds. They seem to make your hair go flat. So I guess the next step is a perm. Or hair paint. LOL.
I have been on verapamil for almost 3 years. I started losing (thinning) hair and had small almost bald spots (alopecia) as told to me by my dermatologist. In the last few months I started feeling VERY TIRED and didn't take the Verapamil daily, I was less tired, irritated and my hair is so much thicker now, my hairdresser asked how I did it. I really think that is was the Verapamil, that was the only meds I took on a regular basis. I was on iron for a while and that did help with the hair problem also, but my hair was thin, not patchy so much.
Kerlone has not caused hair loss for me. I am a 30 yr old female been on a variety of beta blockers since 2000 ... recently Kerlone was taken off the market so I was switched to Topral - which caused severe insomnia - and now to kerlone's generic, betaxolol, which is causing hair loss. Initally years back, I was on Nadalol, which caused hair loss/hair thinning for months before I fifgured it out and had my Dr switch me to Kerlone. I've been fine on Kerlone for years. Now that I cant take Kerlone anymore, and am having the same hair loss issues from the nadalol, I have decided I'm stopping taking these drugs altogether and weening off. Down to 1/8 pill of betaxolol / day. I am getting married this year and cannot deal with the hair loss side effect, which in my experience, no doctor has ever taken seriously.
After reading all these posts, I am losing hope that there is a beta blocker out there that one can take that does not cause one to loose hair. I am on Metoprolol 50mg daily since July of '05 since being diagnosed with an aortic root aneurysm. I am damned if I take betas and damned if I don't. I wonder what in the heck is in them that causes the hair loss? Or could it be that ones blood circulation somewhat slows in ones outer extremeties and therefore not a good blood supply gets to the roots of your hair. (just a layman thinking out loud). I cannot stop taking these monsters because of my diagnosis..I AM GOING NUTS WITH THIS. IT is a horrible feeling to watch your hair thinning out. THERE HAS TO BE SOMEONE WHO COULD HELP US ALL...This is so depressing to me. I wish some doctors would get on here with their suggestions....DOCTORS???? ANYONE????
This is depressing. I have been on Toprol for 7 years and have noticed a significant difference in my hair. I have finally asked my doctor to switch my medicine, but to another beta blocker. Does anyone know anything about Bystolic, I was told it is new but very good. Some of the side effects sound scary.
sorry to hear about your health problelm, I have an arrhythimia and it drives me crazy, I have had it for some time, Dr's dont seem to think it is anything to worry about but i hear of people dying from these things, I was put on tropol and i hated it, well it did help the arrhythimia's very much but in about a month i noticed after a shower one day that my hair as i was brushing it started to fall out more than normal, so i just kept an eye on it well both eyes this is my hair and it is thin any ways.
Well after about a month of watching it fall out more and more i told my Dr that and he said he has never heard of that, I told him i am not taking it anymore he wasnt upset or anything and my hair came back I am here because i am getting the palpatations again and they drive me nuts so i was thinking about another kind of beta blocker yet cant find one that dosent cause hair loss why?
I've been on Bystolic 10 mg a day for a few years and just this last 6 mos I've noticed a dramatic hair loss. I take hair vitamins and all that, no change noticed. Before that I was on Atenolol 50 mg and Toprolol 100 mg a day. I have been on beta blockers for 15 years for PSVT's..maybe I will consider an oblation (ablation).
I was on a beta blocker called Nebovil for about a year and most of my hair feel out. I had a big, thick head of long beautiful hair. I went to see a cardiologist and she took me off the beta blocker and put me on verapamil. My hair is growing back but slowly and it worries me that hair loss is also a side effect of verapamil. Does anyone know about this?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.